Breast Cancer Home > Xeloda and Weight Gain
Side effects are possible with Xeloda, and weight gain has been shown to occur in less than 5 percent of people taking the medication. Some suggestions for dealing with weight gain include eating a heart-healthy diet and getting at least 30 minutes of exercise on most days of the week. If you are taking Xeloda and weight gain continues to be a problem, your healthcare provider may recommend another cancer medication or may adjust your Xeloda dosage.
Xeloda and Weight Gain: An OverviewWeight gain is a common complaint in people taking Xeloda® (capecitabine). Weight gain with Xeloda occurs in less than 5 percent of people taking the drug (although the exact percentage was not reported). However, it is difficult to tell if this weight gain is caused by Xeloda or by other factors, due to the way clinical studies of Xeloda were designed.
Xeloda and Weight Gain: Understanding Clinical TrialsBefore most medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, the side effects are always carefully documented. As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
However, sometimes, it is unethical to not treat a condition. This is the case in cancer studies. Because it would be unethical to not treat cancer, Xeloda is usually not compared to a placebo ("sugar pill"). Therefore, it is difficult to tell if a side effect is due to Xeloda, other factors, or a combination of both.